Lung problems

Some cancer treatments can cause long-term lung problems. These include:

  • chest surgery
  • some chemotherapy drugs
  • radiotherapy to the chest.

Most people who have these treatments will not get lung problems. Lung problems can develop during or shortly after treatment finishes. They can also happen a long time after treatment.

Signs of lung problems include:

  • shortness of breath or wheezing
  • a cough that doesn’t get better
  • getting lung infections regularly
  • chest pain
  • feeling very tired.

Possible lung problems include:

  • inflammation in the lungs
  • pulmonary fibrosis – this is when the tissues around the airways become scarred
  • bronchiectasis – this is when the airways become wider, leading to a build up of mucus
  • chronic bronchitis – when the airways become swollen and irritated.

Tests on your lungs may include a chest x-ray, a CT scan and lung function tests. Tell your doctor about any side effects you have.

Your doctor may recommend some medications to help. There are also ways you can help to look after your lungs. These include not smoking, doing breathing exercises, and being active.

Lung problems

Lung problems are a side effect of some cancer treatments. It's important to look after your lungs, and to tell your doctor if you have any symptoms.

Remember, most people who have these treatments will not get lung problems. Things like having asthma or smoking can increase your risk. But it doesn’t mean you will definitely develop problems.


Symptoms of lung problems

Symptoms of lung problems after treatment can include:

  • shortness of breath, or wheezing
  • a cough that doesn’t get better
  • getting lung infections regularly
  • chest pain
  • feeling very tired.

If you notice any of these symptoms, it’s important to tell your doctor. Symptoms can vary from person to person. They are often mild but can sometimes be more severe. It is possible for other things to be causing them too.


Possible lung problems

Your doctor might arrange some tests during chemotherapy treatment to check how well your lungs are working. This means they can adjust treatment if they notice any early changes with your lungs. Lung problems caused by cancer treatment can develop during or shortly after treatment finishes. They can also happen a long time after treatment. Sometimes they can happen many years afterwards. If you think you are getting new symptoms, it’s important to tell your doctor.

The problems we list here can sound a bit scary. But remember, they do not happen often. If any of these problems affect you, there are treatments to help manage them.

Inflammation in the lungs (acute pneumonitis)

This can happen a few weeks after having radiotherapy. The chance of this happening is increased if you have higher doses of radiotherapy. Remember, the treatment team carefully work out the dose of radiotherapy you need to have. This allows them to treat the cancer, but also to cause as few side effects as possible.

Pulmonary fibrosis

This is when the tissues between and around the air sacs in your lungs become scarred and grow thicker. This can make it harder for oxygen to get from your lungs into your blood. This can be caused by radiotherapy and chemotherapy.

Bronchiectasis and lung infections

The lungs are full of tiny airways called bronchi. The lining of these is covered in a sticky fluid called mucus. After treatment, some of these airways can become too wide (bronchiectasis). This can lead to mucus building up in the airways, making you more likely to get lung infections.

Chronic bronchitis

The airways in your lungs can become swollen and irritated. This can make your lungs produce extra mucus.


Tests for lung problems

If you’re worried you might be getting problems with your lungs, your doctor will examine you. They will check whether any cancer treatments you had could cause lung problems.

They might want to do some tests to look at your lungs in more detail. These might include:


Looking after your lungs

It’s not always possible to cure lung problems caused by cancer treatment. But there are lots of things that can help. Your doctor might give you medicines, but there are also things you can do to help. These include:

  • keeping active and exercising
  • using special breathing exercises and techniques – your doctor can refer you to a physiotherapist who can teach you
  • eating well and maintaining a healthy diet
  • stopping smoking – you can ask your GP or local pharmacy for advice or go to the NHS Smokefree website
  • having vaccinations to reduce the chance of a lung infection – for example, every winter you could have the flu vaccination.

The information we signpost to above is written for all ages, not just teenagers and young adults.

If you had bleomycin as part of your cancer treatment, it is important to tell this to doctors if you ever need to have oxygen. High doses of oxygen can be dangerous for people who have lung damage caused by bleomycin. The doctor will carefully adjust the amount of oxygen you get. If you need to have a general anaesthetic and you have had bleomycin, remember to tell the anaesthetist. If you need general anaesthetic for a dental procedure, remember to tell your dentist.

It is also important not to use oxygen as a recreational drug.

Even after leaving hospital, I found that sudden activity could leave me gasping. So, I started doing breathing and relaxation exercises and taking short walks, which helped my lung capacity.

Frances


Support

If you have developed a lung problem after cancer treatment, you may need support. Some people feel angry or upset at having a new problem to cope with after all they have been through. Speak to your doctor or nurse. They can refer you to a counsellor or someone else who can help you understand these feelings. They can also suggest ways to manage them.

Remember, not everyone has problems with their lungs after treatment. But it’s important to speak to your treatment team if you think you might be getting any problems.

You can find out more about lung problems from the British Lung Foundation.